Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 4, NWS Wilmington, NC

June 17, 2018New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 17, 2018, 7:42 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 18, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 7:42 PM EDT (23:42 UTC)
In effect from
Jun 18, 2018, 6:00 AM EDT
Expired
Jun 18, 2018, 8:27 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WHUS42 KILM 172342
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
742 PM EDT Sun Jun 17 2018


NCZ106-108-SCZ054-056-181000-
/O.NEW.KILM.BH.S.0004.180618T1000Z-180619T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
742 PM EDT Sun Jun 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Monday through
Monday evening.

Gusty southerly winds tomorrow will produce a strong longshore
current for the east-facing beaches of Pender, New Hanover, Horry,
and Georgetown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

&&

$$

21
3 follow-up statements
571 
WHUS42 KILM 180838
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
438 AM EDT Mon Jun 18 2018


NCZ106-108-SCZ054-056-190000-
/O.CON.KILM.BH.S.0004.180618T1000Z-180619T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
438 AM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...


The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Gusty southerly winds today will produce a strong longshore current 
for the east-facing beaches of Pender, New Hanover, Horry, and 
Georgetown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

$$

43
533 
WHUS42 KILM 182033
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
433 PM EDT Mon Jun 18 2018


NCZ106-108-SCZ054-056-190100-
/O.CON.KILM.BH.S.0004.000000T0000Z-180619T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
433 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

Gusty southerly winds today will produce a strong longshore current 
for the east-facing beaches of Pender, New Hanover, Horry, and 
Georgetown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.


$$
47
620 
WHUS42 KILM 190027
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
827 PM EDT Mon Jun 18 2018


SCZ054-056-191000-
/O.CAN.KILM.BH.S.0004.000000T0000Z-180619T0100Z/
/O.NEW.KILM.BH.S.0005.180619T1100Z-180620T0100Z/
Coastal Horry-Coastal Georgetown-
827 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT TUESDAY THROUGH
TUESDAY EVENING FOR HORRY AND GEORGETOWN COUNTIES...

South-southwest winds will increase at the beaches on Tuesday to 
around 20 mph, with higher gusts by afternoon. These winds combined 
with southerly wind waves will produce a strong south to north 
longshore current. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may be
swept into. 

&&

$$

NCZ106-108-190130-
/O.CAN.KILM.BH.S.0004.000000T0000Z-180619T0100Z/
Coastal Pender-Coastal New Hanover-
827 PM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has cancelled the Beach
Hazards Statement.

The strong south to north longshore current has subsided. However, a
weak to moderate south to north longshore current will continue for
the overnight hours.

$$

47

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 7:32 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 17, 7:32 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
732 PM EDT Sun Jun 17 2018

.SYNOPSIS...
It will be hot and uncomfortably humid for much of the week.
The most uncomfortable conditions are expected Tuesday through
Thursday when Heat Advisories may be required. The risk of
showers and thunderstorms will increase toward the end of the
week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...The battle between rich low level moisture &
large CAPE versus very dry mid levels has been an interesting one to
watch today. A cluster of thunderstorms in the Wilmington area
earlier dropped over half an inch of rain according to mesonet
stations in Wrightsville Beach and Monkey Junction. Dry air
entrained into the downdrafts created a divergent low-level wind
that has essentially dissipated these storms. New storms firing in
the Sandhills plus the potential of isolated showers/storms along
the seabreeze front necessitate 20-30 PoPs inland through the early
evening hours.

A hot 500 mb ridge centered over the Ohio Valley will move into the
southern Appalachians Monday. Northerly flow around the east side of
this ridge will advect a modest upper disturbance out of Virginia
into North Carolina overnight. Several models including the GFS and
NAM show convection igniting along this feature tonight, feeding off
a hot westerly inflow of 25C air at 925 mb originating from the
western half of South Carolina this afternoon. The real question is
how much moisture will exist at 925 mb since surface parcels will be
heavily capped with CIN 75-100 J/kg? Editing a NAM sounding valid at
2 AM Monday over Lumberton to lift from 925 mb yields 1900 J/kg CAPE
and a -4 LI, along with an equilibrium level way up at 47kft. (The
GFS is drier and produces only 600 J/kg at the same time)  Watch for
convective initiation near the NC/VA border later this evening.

With the approach of the upper ridge on Monday, our 700-500 mb flow
becomes very light. Residual moisture from any overnight storms plus
the potential of an outflow boundary interacting with tomorrow's
seabreeze makes a new round of convection quite possible. While
there is still dry air aloft, PoPs have been raised to 40-50 percent
along a line from Lumberton to Whiteville to Wilmington for Monday
given the anticipated low-level forcing, with lesser PoPs trickling
down the seabreeze line to the Grand Strand area. 850 mb temps
rising to +19C should allow high temps to soar into the 90s inland,
with mid 90s possible near and west of I-95. And with dewpoints 70-
73 expected, heat index values could reach 103 inland, and the upper
90s on the coast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Mid level ridge to our west Monday night while
a well defined piedmont trough sits in place. With such a warm
column and southwesterly surface winds low temps will only manage
to dip into the mid 70s, some 6-9 degrees above climatology. On
Tuesday the mid level ridge builds eastward, raising heights
locally. This will boost 850mb temperatures by about 2C to 20-21C
area-wide and bolster our ongoing heat wave. Guidance catching on to
the pinned nature of the sea breeze, now bringing advisory-worthy
heat to everywhere but a portion of Horry and Brunswick Counties
where the SW flow is still onshore. Similarly, with the added heat
Tuesday night will be a steamy one; some 2-3 degrees warmer than
Monday night. There are no meaningful rainfall chances through the
period due to dry air aloft and the suppressing effects of the
ridging aloft.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Extended guidance has jogged into better
agreement (at least with the 00 UTC ECMWF) that strong mid
level ridging will be suppressed to the south and west through
the period. For Wednesday, the westerly downslope flow will
allow temperatures to once again surge well into the 90s with a
possible heat advisory. The ridge begins its migration south
Thursday via what could be a MCS or two emanating from Ohio
Valley convection. The ridge moves to the south in earnest over
next weekend as the westerlies make a run south. Minimal pops on
Wednesday although almost never a dry forecast around here in
the summer. Pops ramp upward through the remainder of the period
with the highest values Saturday. As implied earlier,
temperatures trend downward beyond Wednesday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 00Z...Good confidence convection moving S-SE will decrease
to -RA, thus warranting only VCSH mention at KILM. Otherwise,
VFR and no precipitation this evening. Overnight, possible
convection will again fire and move SSE with this activity
possibly affecting KILM. Models suggest however it will remain E
of KILM near the best upper support. Thus, will only mention
VCSH in KILM TAF attm. VFR overnight except for chance of MVFR
cigs coastal terminals 06-12Z. Confidence on timing is low thus
will not mention in TAFs. After sunrise MVFR cigs more likely
though mid-morning with best confidence coastal terminals.
Showers and isolated thunderstorms will again be possible by
mid-late morning, with best confidence KILM. Extended
Outlook...Predominantly VFR through Friday with possible short
duration MVFR/IFR fog or low stratus each morning. Isolated
showers and thunderstorms possible each afternoon and evening.
Chances for rain increase Thursday and Friday.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...High pressure off the East Coast will maintain
a southwesterly wind across the Carolina coastal waters through
Monday. Wind speeds should increase from 10-15 kt tonight to a solid
15 knots with gusts over 20 knots Monday afternoon. Earlier
thunderstorms in the Wrightsville Beach area have dissipated,
however models hint at a line of storms potentially affecting areas
north of Cape Fear late tonight, and another round of afternoon
storms developing along the seabreeze Monday.

Spectral wave plots from the buoys indicate the dominant wave is a 4-
second wind chop, with a lesser 9-second SE swell also noted. This
setup should continue through tomorrow. Seas around 2 feet should
gradually build to 2-3 feet tonight, and then to 3 feet Monday
afternoon.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...A well defined piedmont trough will remain in
place through the period. A large area of high pressure will remain
off the coast but a ridge axis will develop into the Bahamas. This
will turn winds a bit more degrees more westerly as opposed to
straight SW. Even though wind speeds will be a bit higher than the
past few days this will keep the larger waves from coming into the
20nm forecast zones though a few 4 ft waves will be observed out
near 15-20nm.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Bermuda High Pressure and the Piedmont Trough
will keep a southwest flow in place. Wind speeds will be 10-15
knots. Some guidance is advertising a brief period or two of
northwest winds in the wake of more organized convection but this is
all but impossible to forecast this far out in time. Significant seas
will be 1-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...MRR
Hazardous weather outlook, Jun 17, 3:24 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 PM EDT Sun Jun 17 2018

AMZ250-252-254-256-181930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 PM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-181930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
324 PM EDT Sun Jun 17 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values could reach 100 to 105 degrees Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058-
059-181930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
324 PM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values could reach 100 degrees Monday, and could even
exceed 105 degrees Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:27 PM EDTCoastal Flood AdvisoryILMNew Hanover4 hr
Jun 17, 9:19 AM EDTSpecial Marine WarningILM11 min

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.